Subscriptions
  • Join our People's Pharmacy Page on Facebook
  • Follow JoeGraedon on Twitter
  • Follow Us
  • Free email newsletter

Print This Page

Antidepressant Interactions Can Be Deadly

  • Currently 4.4/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.4/5 (114 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Serotonin has become a household word, thanks to Prozac (fluoxetine). Millions of people take this popular antidepressant or related drugs such as Zoloft (sertraline) and Paxil (paroxetine) every day.

These medications are known scientifically as SSRIs: selective serotonin reuptake inhibitors. They work by allowing serotonin to accumulate between nerve endings. This brain chemical helps to regulate mood and appears to be important for sleep, learning, appetite, sexual behavior, pain, perception and movement.

But although serotonin is essential for good health, it has a darker side. Too much serotonin can cause bizarre behavior, and some people taking these medications may be at risk of life-threatening drug interactions.

Serotonin syndrome can cause a range of problems, from anxiety, agitation and muscle twitches to nausea, sweating, confusion, convulsions and even coma. This condition may be triggered by some common combinations. One person wrote:

"As a Prozac user, I had bad reactions to cold medications in the past. I don't know which ingredients caused the negative effects (mental disconnection, dizziness, nausea) so I mostly stayed away from them.

"But after four days of sinus congestion and being on call for some important work, I recently tried one Dayquil Liquicap. I had no problems, so I tried another in the afternoon and a third before bed. My head cold improved greatly, but the next morning I had a horrible reaction.

"I felt disconnected and jittery. I was confused and had difficulty running my daughter's birthday party. I felt like I was going through the motions from a distant place, and watching myself do this made me even more nervous. Later I felt dizzy and had to lie down. I also was nauseated and ended up with a terrible headache.

"My doctor says Prozac could not account for these symptoms. But I am convinced at least part of my reaction was physiological. Is there an interaction between Prozac and any of these ingredients: pseudoephedrine, acetaminophen, dextromethorphan?"

The combination of Prozac and the OTC cough suppressant dextromethorphan could have triggered her unpleasant symptoms.

Other interactions are potentially more dangerous:

"My son was taking Xanax (alprazolam), Neurontin (gabapentin) and Zoloft (sertraline) for anxiety and depression. On February 4, the physician who was prescribing these medications also prescribed Imitrex (sumatriptan) for a headache. On February 9, my son had two strokes, went into a coma, and was declared brain-dead. He died on February 18.

"Before this tragedy he was in very good physical condition at 53 years old, with no history of heart or vascular disease. Four doctors involved in his care called the case bizarre and had never seen anything like this before.

"I have been told that Imitrex should not have been prescribed for a patient who was taking Zoloft."

This grieving mother is correct. The migraine medicine Imitrex should not be combined with sertraline, fluoxetine or similar antidepressants because of the risk of serotonin syndrome.

We lost someone very dear to us from a serotonin syndrome adverse reaction. Joe's mother Helen was in the hospital for angioplasty of one coronary artery. Even though the medical staff had been warned that Helen could not tolerate narcotic drugs of any kind, a resident injected Demerol (meperidine) into her intravenous line while she was sleeping. It interacted with another medication she had been taking (selegiline). The resulting muscle contractions caused severe thrashing about for hours. The nurses tried tying her legs to the foot of the bed to keep her still after angioplasty. Helen died the next morning from a hemorrhage and a fall on the way to the bathroom.

The bottom line is that patients must be extremely vigilant to avoid these kinds of life-threatening combinations. To protect yourself and those you love we suggest reading our chapter titled "Drug Interactions Can Be Deadly" in our book Top Screw-Ups Doctors Make and How to Avoid Them. You will also learn about the most dangerous drugs in the drugstore and what to do before filling and accepting a prescription from a pharmacy.

Antidepressants such as Wellbutrin (bupropion), Celexa (citalopram), Pristiq (desvenlafaxine), Cymbalta (duloxetine), Lexapro (escitalopram), Prozac (fluoxetine), Serzone (nefazodone), Paxil (paroxetine), Zoloft (sertraline), and Effexor (venlafaxine) can be helpful. But people taking such drugs must be informed about potential interactions so they will know what dangerous mixes to avoid. Do not assume your doctor or pharmacist will check out every combination for safety. You are your own best advocate. Here are some tools to help you in that quest.

  • Currently 4.4/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.4/5 (114 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

4 Comments

| Leave a comment

My son was prescribed Zoloft. He had a convulsion at work 4 weeks after. He also took Xanax and Redbull the morning of his convulsion. We thought it was the combination of the 3 that caused the convulsion. However 2 years ago, another son also had a convulsion and lost consciousness while at the mall 4 weeks after taking Welbutrin.

Our doctor said he never heard of anyone having a reaction to SSRI's. SSRI's are prescribed like candies as soon as the patient tells the physician he is depressed, could be for any reason..

I have been on Luvox and it has helped with OCD and depression. I am on a low dose if Vyvanse which has helped tremendously with ADHD and concentration. My job became nearly unbearably stressful and my blood pressure would go up with the increased stress at work. I have been on Altace and a atenolol for years but my psychiatrist put me on an anti-anxiety drug, Tranxene (a small dose). I had advised my doctor that I had seen to many people become addicted to Xanax and klonopin so he agreed. I have had migraines since the sixth grade and my family doctor put me on Imetrex. Although Imetrex takes care of the migraines, I don't like taking it as I become terribly irritable after taking it.

I just saw a neurologist who started me on Topamax. In a four week period, I only had one migraine, however, my cognitive skills disappeared. I could not add 2+2. I could not think of words. I took myself on the Topamax and, after reading about Serotonin syndrome, I am scared to death to take Imetrex! I am also on Asplendin--since the generic Wellbutrin did absolutely nothing and my insurance required me to take the worthless generic.

With what I am on now, I have nausea and numbness in my feet and hands. I drop things constantly. However, my depression has improved in that I am not crying all the time. My doctor placed me on FMLA due to work-related high blood pressure (my blood pressure is fine at home where there is little stress), however, I am still worried about Seratonin Syndrome. At night, I take regular claritan and flonase for allergies. Do I need to have my meds re-evaluated?

I took zoloft and imitrex well the generics for both together and almost died.

People's Pharmacy response: This is a very dangerous combination that could trigger serotonin syndrome. It can be life threatening.

Can you take lexapro at the same time as Zoloft without experiencing negative side effects or ss?

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.